Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Tucson, AZ

July 28, 2018Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2018, 7:57 PM MST for Pinal County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 7:57 PM MST (02:57 UTC)
Expired
Jul 28, 2018, 8:30 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2924 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS55 KTWC 290257
SVRTWC
AZC021-290330-
/O.NEW.KTWC.SV.W.0041.180729T0257Z-180729T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
757 PM MST SAT JUL 28 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 830 PM MST.

* At 756 PM MST, a severe thunderstorm was located over San Manuel, 
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Manuel and Campo Bonito. 

This includes Route 77 between mile markers 106 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3268 11071 3267 11051 3252 11054 3252 11079
TIME...MOT...LOC 0256Z 011DEG 12KT 3259 11067 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
116 
WWUS55 KTWC 290322
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
822 PM MST SAT JUL 28 2018

AZC021-290330-
/O.EXP.KTWC.SV.W.0041.000000T0000Z-180729T0330Z/
Pinal-
822 PM MST SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY WILL
EXPIRE AT 830 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However 
small hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3268 11071 3267 11051 3252 11054 3252 11079
TIME...MOT...LOC 0320Z 011DEG 12KT 3254 11068 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 3:35 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
335 PM MST Sat Jul 28 2018

.SYNOPSIS...Deeper moisture will allow for continued thunderstorm
chances through the weekend into much of next week. This will also
result in temperatures that are near average for late July/early
August.

&&

.DISCUSSION...The upper weather pattern this afternoon is defined by
an upper high centered over the Arizona/California border and an
inverted trough just west of the Baja Spur. The upper high center
continues to slowly wobble north/northwest in response to the trough
nudging it as it tracks NW. Northern extent of this trough is
becoming more in phase with a remnant MCV currently over the
southern Tohono Oodham Nation. This will result in an area of upper
diffluence across the southwestern portion of Arizona into this
evening which should help enhance thunderstorm activity. We have
seen some weak subsidence on the backside of the remnant MCV...
limiting thunderstorm intensity across Santa Cruz county. However,
we are now beginning to see signs this influence is waning with
storms developing across Wrn Cochise.

The 12Z KTWC upper sounding was quite moist and unstable with
precipitable water at 1.74 inches and unmodified MUCAPE of almost
2000. Combine this with the decent mid-level shear allowing storms
to organize, there should be plenty of ingredients around for storms
to become strong later this afternoon...especially to the S-W of
Tucson. The main impact of these storms will be the potential for
wet microbursts. Not only does this increase the potential for heavy
rain/flash flooding, but also strong organized thunderstorm outflows
which can result in blowing dust problems for the western deserts of
Arizona. Current LIS 0-200cm soil moisture satellite imagery depicts
plenty of dry soil remaining across the lower deserts as a source
for of dust. In any event, the majority of Hi-Res models still
suggesting there is the potential for an organized outflow making
their way toward Phoenix this evening. We have issued a Blowing Dust
Advisory for dust storm/Haboob formation through 8 pm MST.

Otherwise...the upper high will remain north our us through most of
the upcoming week. This will allow for an east to southeast pattern
to remain across SE Arizona. Therefore...we will continue with the
idea of higher than normal PoPs for much of the week along with near
normal temperatures.

&&

.AVIATION...Valid through 30/00Z
Scattered -TSRA/-SHRA with BKN cigs 8k-12k ft this afternoon and
evening. Brief MFR conditions are possible near the stronger storms.
Strong and erratic thunderstorm outflows are also possible,
especially to the SW thru NW of Tucson this afternoon and evening.
Blowing dust may reduce surface visibilities to below a mile at
times. Cloud coverage decreasing in the late evening and overnight.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place through the
end of next week with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...Blowing Dust Advisory for
AZZ501>506-515 thru 8 PM MST.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 3:55 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST SAT JUL 28 2018

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
355 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm
between Vail and the Pima/Cochise county line, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vail and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding and restricted visibility while driving. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3205 11075 3204 11046 3190 11046 3189 11079
TIME...MOT...LOC 2253Z 008DEG 6KT 3199 11057
Special weather statement, Jul 28, 5:03 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
503 PM MST SAT JUL 28 2018

AZZ501-502-290045-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
503 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Organ Pipe National Monument, moving west at 25
mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 11289 3201 11259 3181 11260 3190 11289
TIME...MOT...LOC 0002Z 101DEG 21KT 3185 11270
Special weather statement, Jul 28, 5:20 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST SAT JUL 28 2018

AZZ504-514-290100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
520 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
600 PM MST...

At 520 PM MST, Doppler radar was tracking a strong thunderstorm over
Oro Valley, moving west at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Catalina, Catalina State Park and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11088 3235 11088 3231 11102 3251 11103
TIME...MOT...LOC 0020Z 092DEG 5KT 3243 11095
Special weather statement, Jul 28, 5:53 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
553 PM MST SAT JUL 28 2018

AZZ501-502-290130-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
553 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
630 PM MST...

At 552 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, or 50 miles south of Gila Bend, moving
northwest at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Ajo, Why and Gunsight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3224 11262 3210 11275 3219 11300 3240 11286
TIME...MOT...LOC 0052Z 129DEG 15KT 3223 11276

KD
Special weather statement, Jul 28, 6:01 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
601 PM MST SAT JUL 28 2018

AZZ504-290130-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
601 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
630 PM MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm near
Marana, moving west at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Marana, Avra Valley, Tortolita, Saguaro National Park West and
Picture Rocks.

LAT...LON 3247 11111 3229 11107 3225 11135 3248 11139
TIME...MOT...LOC 0101Z 087DEG 12KT 3236 11120

RH
Special weather statement, Jul 28, 7:03 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST SAT JUL 28 2018

AZZ506-511-290300-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
703 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
800 PM MST...

At 702 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Dudleyville to near
Mammoth. Movement was west at 20 mph.

Half inch hail, winds in excess of 40 mph, blowing dust and brief
heavy rain will be possible with these storms.

Locations impacted include...
Kearny, Mammoth, Oracle, San Manuel, Aravaipa Creek Preserve and
Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3306 11047 3264 11047 3262 11097 3307 11098
      3307 11084 3298 11078 3299 11076 3300 11076
      3303 11073 3306 11073
TIME...MOT...LOC 0202Z 091DEG 17KT 3300 11063 3279 11063

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:03 PM MSTSpecial Weather StatementTWC42 min
Jul 28, 5:20 PM MSTSpecial Weather StatementTWC40 min
Jul 28, 5:53 PM MSTSpecial Weather StatementTWC37 min
Jul 28, 6:01 PM MSTSpecial Weather StatementTWC29 min
Jul 28, 7:03 PM MSTSpecial Weather StatementTWC57 min
Jul 28, 7:26 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 28, 8:14 PM MSTAreal Flood AdvisoryTWCPinal91 min
Jul 28, 8:20 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 28, 9:01 PM MSTSpecial Weather StatementTWC29 min
Jul 28, 10:05 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 28, 11:00 PM MSTSpecial Weather StatementTWCPima60 min
Jul 28, 11:57 PM MSTSpecial Weather StatementTWCPima48 min
Jul 29, 1:29 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 29, 1:33 AM MSTSpecial Weather StatementTWC57 min
Jul 29, 12:51 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jul 29, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 29, 2:51 PM MSTSpecial Weather StatementTWCGreenlee24 min
Jul 29, 3:04 PM MSTSevere Thunderstorm WarningTWCGreenlee56 min
Jul 29, 3:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jul 29, 4:00 PM MSTAreal Flood AdvisoryTWCPima90 min
Jul 29, 4:51 PM MSTSpecial Weather StatementTWC39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.